Blood Fat Levels and Anti-HIV Drugs: Now What?
In the 20 years since AIDS was first described, there have been many advances and disappointments. One of the greatest advancements has been the discovery and use of highly active antiretroviral therapy (HAART). Unfortunately, we are now learning of the many possible types of metabolic side effects that come with these treatments, including body fat changes (lipodystrophy), insulin resistance and diabetes, among others. We are also seeing increases, sometimes to extreme levels, in the amounts of cholesterol and triglycerides (types of fat) in the blood, a syndrome called dyslipidemia. It is possible that these metabolic complications will increase the chances of a heart attack or stroke. This article summarizes what you need to know as a patient about your levels of blood cholesterol and triglycerides.
The Cardiologist's ViewThe National Cholesterol Education Program (NCEP) updated their recommendations regarding cholesterol testing and management in May 2001 (online at jama.ama-assn.org/issues/v285n19/fpdf/jsc10094.pdf). It is important to understand that these recommendations are written for a general population -- not HIV-infected patients specifically -- and generally apply to patients who have long-standing high levels of cholesterol in their blood. It is not known if we should apply these guidelines to an HIV-infected population whose cholesterol levels have been increased only after taking medications to treat HIV. However, if we assume that high levels of cholesterol and triglycerides are "bad" in the long run, whether they are caused by medication or not, these guidelines are useful as a starting point for our discussion.
Blood fat levels are measured in four ways: total cholesterol, LDL ("bad" cholesterol), HDL ("good" cholesterol), and triglycerides. These blood levels should be measured in a fasting state, which means not eating for 8 to 12 hours before the test. The NCEP has established the following classifications for these tests. The numbers shown are in mg/dl (milligrams of fat particles for a certain volume of blood).
Even with a healthy lifestyle, some patients will require medications to help lower their cholesterol and triglyceride levels. Recently published guidelines for the start of lifestyle changes and for drug therapy are based on LDL cholesterol, because it is the single largest risk factor for heart disease. However, you should remember that these are only guidelines and each patient is an individual who requires individual care.
HIV and Cholesterol LevelsThe adult AIDS clinical trials group (ACTG) has recently published recommendations regarding HIV/AIDS treatment and dyslipidemia. These guidelines were developed by the ACTG cardiovascular disease focus group and published in a medical journal, Clinical Infectious Diseases (31, p. 1216, 2001). (Contact your local librarian if you would like to see a copy of the article.)
Increases in cholesterol and triglyceride levels have been seen in patients taking protease inhibitors (PIs), and also in patients on non-nucleoside reverse transcriptase inhibitors (NNRTIs). These levels can be extremely high, sometimes with triglycerides reaching more than 1,000mg/dl. Elevated lipid levels can affect 47% to 57% of patients taking PIs.
There have been many stories of premature heart attacks and deaths in patients on PIs, but it is still not clear how much the elevations in lipid levels will increase the risk of heart disease for patients. Nevertheless, the ACTG does recommend diagnosis and treatment, if necessary, of abnormal lipid levels in HIV/AIDS patients on HAART.
If it is true that the PIs are mostly responsible for the increases in lipid levels in patients taking anti-HIV therapy, it makes sense that one reasonable strategy to correct this would be to switch to a non-PI containing regimen, such as with an NNRTI. This has been researched in a variety of settings with mixed results. Some studies have shown that switching a PI for nevirapine (Viramune) or abacavir (Ziagen) can result in a lowering of lipid levels without loss of HIV suppression. The NNRTI efavirenz (Sustiva) has shown less encouraging results, and in some studies has resulted in an increase in cholesterol levels. These "switch" strategies should be done with extreme caution, however, because the long-term effectiveness of switching a single medication is unknown, and this could lead to multidrug-resistant HIV infection. Right now we need more information and study data on whether this approach will have better effects on lipid levels.
Treatments for High CholesterolAll patients who have not started anti-HIV therapy should have a lipid "profile" prior to starting treatment, including total cholesterol, HDL and LDL cholesterol, and triglycerides. These levels should be measured while fasting (not eating food for at least 8 to 12 hours, and not having alcohol for 24 hours) and should be repeated 3 to 6 months after starting anti-HIV therapy. Of course, all other risks for heart disease (as discussed earlier) should be minimized. Having a low-cholesterol diet and not smoking can help greatly. Diet restrictions may have to be loosened for patients with wasting syndrome (losing weight), in whom total calorie intake is more important than long-term risk factors for heart disease. Again, treatment always must be individualized.
Drug treatments for cholesterol in patients on PIs can be a problem because of drug interactions. The so-called "statin" drugs are the first-line treatments for high cholesterol, but may interact with PIs to produce severe side effects and toxicity from high levels of the statin. Also, drug interactions can lower PI levels and cause HIV to rebound. There are six approved statins, some with more interactions than others (see table below). These drugs lower LDL cholesterol and have been shown to reduce the long-term risk of heart disease in the general population. A good recommendation is to start with a low dose of either pravastatin (Pravachol) 20mg a day or atorvastatin (Lipitor) 10mg a day. When you are on a statin, it is important for your health care provider to measure blood tests for the liver (to make sure there is no damage) and to watch carefully for signs of toxicity to muscles, like muscle aches and cramps.
Other Important Cardiovascular Risk FactorsPatients taking PIs may experience other abnormalities like lipodystrophy and insulin resistance. Lipodystrophy is a general term for body fat changes, which can include loss of fat from the periphery (arms, legs, face, and buttocks) and increase of fat in central regions (breasts, upper back, and abdomen). Some forms of lipodystrophy are inherited (for example, in Cushing's syndrome) and others are acquired (like in diabetes mellitus). All patients with these forms of lipodystrophy have increased risk for cardiovascular complications such as heart attack and stroke. HIV-infected patients who develop lipodystrophy after beginning HAART may have an increased risk of cardiovascular disease, but there is no conclusive proof yet.
Insulin resistance is a metabolic complication in which the cells of the body require higher levels of insulin (a hormone) for taking sugar from the blood into the cells. In persons who have a defect in the production of insulin by the pancreas, type-2 diabetes mellitus develops. Both insulin resistance and diabetes mellitus are independent risk factors for cardiovascular disease. Virtually all patients taking HAART who develop dyslipidemia or lipodystrophy have insulin resistance. The risk of developing diabetes has doubled in HIV-infected individuals who are taking HAART. It is very important for health care providers to measure blood sugar levels in patients before and during HAART therapy, and to be on the look out for symptoms of diabetes such as frequent urination, increased thirst and hunger, increased weight, weakness, and confusion. A heart-healthy diet and daily exercise are the cornerstones of treatment for both diabetes and insulin resistance.
ConclusionsThe use of the PIs and HAART have substantially increased our ability to treat HIV and AIDS, but now we are seeing side effects such as high cholesterol and triglycerides, lipodystrophy, and insulin resistance and diabetes, all of which may result in a higher risk of heart disease and stroke. All patients on anti-HIV medicines should have their lipid and sugar levels checked regularly, and if high, should modify their diet, exercise, and smoking habits first. Drug therapy (like using statins or fibrates) may also be required, and this should be discussed with your health care provider, because many of the cholesterol medications interact with medications used for HIV.
This article was provided by The Center for AIDS Information & Advocacy. It is a part of the publication HIV Treatment ALERTS!. Visit CFA's website to find out more about their activities and publications.